Psychopharmacology: paradoxical reaction to benzodiazepines: practice question

A Psychiatry question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Psychiatry · Psychopharmacology: paradoxical reaction to benzodiazepines

Sample item

An 80-year-old man given diazepam for insomnia during an admission becomes restless, aggressive and disinhibited within an hour. He is not delirious from another cause. What is the most likely explanation?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Paradoxical disinhibition caused by the benzodiazepine

Benzodiazepines occasionally cause paradoxical agitation, aggression and disinhibition, more often in older people, children and those with brain damage. Treatment is to stop the drug and avoid benzodiazepines in future.

Option by option

  • A. Withdrawal from long-term alcohol

    Alcohol withdrawal is not suggested by the history and would not begin within an hour of a benzodiazepine.

  • B. Paradoxical disinhibition caused by the benzodiazepine (correct)

    Correct. Disinhibition and agitation after a benzodiazepine suggests a paradoxical reaction.

  • C. Serotonin syndrome

    Serotonin syndrome requires a serotonergic agent.

  • D. Neuroleptic malignant syndrome

    NMS needs an antipsychotic and presents with rigidity and fever.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Psychiatry questions

Questions about this Psychiatry question

What is the answer to this Psychiatry question?

The best answer is B, Paradoxical disinhibition caused by the benzodiazepine. Benzodiazepines occasionally cause paradoxical agitation, aggression and disinhibition, more often in older people, children and those with brain damage.

Why is "Withdrawal from long-term alcohol" not the answer?

Alcohol withdrawal is not suggested by the history and would not begin within an hour of a benzodiazepine.

Why is "Serotonin syndrome" not the answer?

Serotonin syndrome requires a serotonergic agent.

Why is "Neuroleptic malignant syndrome" not the answer?

NMS needs an antipsychotic and presents with rigidity and fever.

What concept does this question test?

It tests Psychopharmacology: paradoxical reaction to benzodiazepines in Psychiatry. Treatment is to stop the drug and avoid benzodiazepines in future.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Psychopharmacology: paradoxical reaction to benzodiazepines?

Learn each diagnosis by its core features and its first-line treatment. Then use the flashcards and the other Psychiatry questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.